Alert archive / Missouri / River Flood Warnings in 2009

River Flood Warning 16, NWS Kansas City, MO

March 9, 2009Cooper County, Saline County, Missouri

NWS Kansas City, MO issued this river flood warning at Mar 9, 2009, 1:57 PM CDT for Cooper County, Saline County, Missouri. It took effect at Mar 10, 2009, 9:27 AM CDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Mar 9, 2009, 1:57 PM CDT (18:57 UTC)
In effect from
Mar 10, 2009, 9:27 AM CDT
Expired
Mar 15, 2009, 2:18 PM CDT
In force
5 days
Issued by
NWS Kansas City, MO
Flood severity
Minor

Counties Cooper County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Blackwater River near Blue Lick (BLVM7). The gauge peaked at 29.58 ft at Mar 13, 2009, 11:00 AM CDT.

actionminormoderate10203003/0903/1003/1103/1203/1303/1403/1503/16
Action stage
19 ft
Minor stage
24 ft
Moderate stage
29 ft
Major stage
37 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06908000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 9, 12:49 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 9, 12:49 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1249 PM CDT MON MAR 9 2009

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/1225 PM CDT MON MAR 9 2009/
MINOR UPDATES TO CURRENT FORECAST...AS ELEVATED CONVECTION ALREADY
TAKING PLACE ACROSS FAR SERN KANSAS...MAKING A RUN TOWARDS CNTRL
MISSOURI FOR THIS AFTERNOON. HAVE INCREASE PRECIP CHANCES FOR SRN
GRIDS THIS AFTERNOON.

ALSO...EXTENSIVE CLOUDINESS AND PREVAILING ESE WINDS NORTH OF THE
STRENGTHENING WARM FRONT SHOULD KEEP TEMPERATURES FROM RISING
SIGNIFICANTLY ACROSS NRN COUNTIES. PUSH OF WARMER AIR BEHIND THE
INITIAL ELEVATED CONVECTIVE BAND MAY REACH SRN COUNTIES...THOUGH
MESOSCALE CONVECTIVE PROCESSES MAY REINFORCE FRONTAL BOUNDARY...AND
LIMIT NORTHWARD PUSH.

WILL CONTINUE TO MONITOR SEVERE POTENTIAL...THOUGH ANY MEASURE OF
INSTABILITY REMAINS RELEGATED INTO NERN OKLAHOMA...AND THERE IS
SIGNIFICANT QUESTION WHETHER MORE SUBSTANTIAL ELEVATED INSTABILITY
CAN DEVELOP AND WORK MUCH FURTHER NORTHWARD. OF MUCH GREATER CONCERN
IS FLOODING POTENTIAL THIS EVENING AND OVERNIGHT. FLASH FLOOD WATCH
CONTINUES...AND MANY FACETS NECESSARY FOR EXCESSIVE RAINFALL APPEAR
TO BE COMING TOGETHER NICELY. INCREASING H8 SWLY JET ALREADY IS
ADVECTING DEEP MOISTURE NORTH...WITH SREF PWAT FORECASTS IN EXCESS
OF 3 NORMALIZED STANDARD DEVIATIONS ABOVE AVERAGE. DEEP MOISTURE
FETCH WITH BOUNDARY AND LLJ TRAJECTORIES REMAINING PARALLEL TO MEAN
WIND VECTORS SUGGESTS EXCESSIVE RAINFALL BECOMING VERY LIKELY.

21

&&

.PREVIOUS DISCUSSION...
/358 AM CDT MON MAR 9 2009/
PRIMARY CONCERNS REMAIN FOCUSED ON HEAVY RAIN POTENTIAL LATE THIS
AFTN THROUGH THE OVERNIGHT HOURS...AS WELL AS THE POTENTIAL FOR
SVR ACTIVITY.

WV IMAGERY EARLY THIS MORNING DEPICTED A LARGE SUBTROPICAL MOISTURE
PLUME BEGINNING TO STREAM INTO THE CENTRAL PLAINS.  SEVERAL WEAK
IMPULSES WERE EMBEDDED WITHIN THIS STREAM...WITH THE STRONGEST S/W
JUST LIFTING NE ACROSS THE GULF OF CALIFORNIA ATTM.  AT THE
SFC...SYSTEM WHICH PUSHED THROUGH THE AREA SUN HAS PUSHED DEEP
MOISTURE WELL SOUTH INTO CENTRAL TEXAS AS OF THE 00Z RAOBS.
HOWEVER...A DEEPENING LONG WAVE TROUGH DIGGING INTO THE WESTERN CONUS
HAS CREATED RAPID RETURN FLOW WITH THE PROFILER NETWORK INDICATING
A 925:850 LLJ SOME 65 KNOTS. THE SFC REFLECTION OF SUN COLD FRONT IS
NOW A STRONG WARM FRONT IN NORTHERN TEXAS IN THE PROCESS OF LIFTING
NORTHWARD THROUGH THE SOUTHERN PLAINS.

FOR TODAY...AN EXTENSIVE CIRRUS AND EVENTUALLY MID-LVL BROKEN CLOUD
DECK WILL BEGIN TO OVERSPREAD THE CWA EARLY ON. PESKY STRATUS DECK
REMAINS OVER EXTREME NORTHEASTERN PORTIONS OF MISSOURI...WITH CPD
PLOTS ACTUALLY EXPANDING THIS REGION THROUGH THE MORNING. DUE TO THE
EXPECTED CLOUD COVER HAVE LOWERED MAX TEMPS A CATEGORY OR TWO OVER
MUCH OF THE CWA...WITH AREAS ALONG THE IOWA BORDER POTENTIALLY
NEEDING TO BE LOWERED FURTHER.  BY MID-AFTN...MODELS ARE IN GOOD
AGREEMENT ADVERTISING THAT RETURN FLOW WILL BRING A INCREDIBLE
AMOUNT OF LOW-LVL MOISTURE NORTHEASTWARD TOWARDS THE CWA.  AS
ISENTROPIC LIFT INCREASES AND THE WEAK S/W MOVES THROUGH SCT
CONVECTION SHOULD BEGIN TO INCREASE ALONG AND AHEAD OF THE SFC WARM
FRONT LIFTING IN FROM THE NORTH.

FOR TONIGHT...SECOND PLAYER IN THIS SCENARIO ENTERS THE PICTURE FROM
THE NW AS THE DEEPENING UPR TROUGH OVER THE WEST BEGINS TO SURGE A
COLD FRONT CURRENTLY OVER THE DAKOTAS TOWARDS THE REGION.  SOMEWHAT
IN CONCERT...THE SFC WARM FRONT WILL BE LIFTING NORTHWARD AT THE
SAME TIME WITH BOTH FEATURES LIKELY INTERSECTING EACH OTHER LATE IN
THE NIGHT.  WHILE INITIALLY INSTABILITY LOOKS TO BE MEAGER...AS
RICHER MOISTURE MOVES IN BEHIND THE SFC FRONT MUCAPE VALUES BEGIN TO
RISE INTO THE 500-1000 J/KG RANGE THIS EVENING. GIVEN EFFECTIVE
SHEAR INCREASING TO 40-50 KNOTS...SVR CONVECTION LOOKS POSSIBLE. THE
PRIMARY THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS GIVEN STRONG
UNIDIRECTIONAL LL FLOW FROM THE SW. HOWEVER...COULDNT RULE OUT AN
ISOLATED TORNADO ESPECIALLY IN AREAS TO THE SOUTH OF THE RETREATING
WARM FRONT WHERE A WELL MIXED BOUNDARY LAYER WOULD SUGGEST 0-1 KM
CAPE VALUES APPROACHING 100 J/KG...WITH ENHANCED HELICITY ALONG THE
WARM FRONT THE PRIMARY PROBLEM. AREA OF HIGHEST CONCERN WOULD BE
ALONG AND SOUTH OF THE MISSOURI RIVER...HOWEVER MARGINAL HAIL COULD
BE POSSIBLE FURTHER NORTH AS STORMS MOVE INTO A MORE STABLE
ENVIRONMENT.

AN ADDITIONAL ISSUE WILL BE FLOODING. PLEASE SEE SEPARATE HYDROLOGY
SECTION FOR FURTHER DETAILS.

BY TUESDAY MORNING...MODELS DIFFER A BIT ON HOW FAR SFC COLD FRONT
WILL PLUNGE INTO THE CWA.  NAM IS MUCH MORE BULLISH INITIALLY
SENDING THE COLD FRONT NEARLY THROUGH THE CWA.  GFS/GEM/ECMWF ALL
SUGGEST FRONT WILL BECOME STATIONARY AFTER MIDNIGHT AND PERHAPS
COULD BEGIN TO BACKUP AS WEAK MID-LVL RIDGING MOVES OVERHEAD AHEAD
OF DEEP UPR TROUGH EJECTING EASTWARD.  SHOULD THIS HAPPEN...THE
SOUTHEASTERN PORTIONS OF THE CWA COULD BE THROWN INTO CONVECTIVE
REDEVELOPMENT EARLY TUESDAY MORNING AS UPR TROUGH EJECTS EASTWARD.

RATHER QUIET WEATHER WILL RETURN ONCE WE CAN GET PAST TUESDAY.  A
LARGE AND RATHER STRONG AREA OF SFC HIGH PRESSURE WILL ENTER IN
BEHIND THE COLD FRONT ON TUESDAY.  WITH STRONG LOWER TROPOSPHERIC
CAA PERSISTENT THROUGH THURSDAY...HAVE LOWERED TEMPERATURES EACH
PERIOD.  FEEL THAT DESPITE AN INCREASING MARCH SUN ANGLE...COLD AIR
MASS IS EXPECTED TO BE RATHER DEEP WITH DAILY MIXING ONLY TO 900MB
EACH DAY.

DUX

&&

.HYDROLOGY...

MAIN CONCERN LATE THIS AFTN THROUGH TUESDAY MORNING WILL BE
WITH HYDROLOGY AS MODELS ARE INSISTENT IN SURGING PWAT VALUES OF
1.2-1.5 INCHES ALL THE WAY UP TO THE IOWA BORDER.  STRONG THETA-E
CONVERGENCE IS EXPECTED TO PIN ITSELF ALONG A DEVELOPING 850MB
STATIONARY FRONT THIS EVENING.  WITH THE INFLUENCE OF AN INCREASING
LLJ AND A CHAIN OF WEAK EMBEDDED S/W IN THE MEAN FLOW...APPEARS
LIKELY THAT SOME AREAS MAY RECEIVE 1-3 INCHES OF RAIN THROUGH
TUESDAY MORNING. OF MORE CONCERN...MUCH LIKE SATURDAY
NIGHT...850-700 MB MOISTURE TRANSPORT VECTORS REMAIN FOCUSED ON
AREAS WHICH RECEIVED UPWARDS OF 2 INCHES OF RAIN IN THE PAST 48
HOURS.

IN ADDITION...SEVERAL RIVER POINTS REMAIN IN FLOOD OR WILL BE
APPROACHING FLOOD LEVELS MONDAY. ANY ADDITIONAL RAIN IN THESE BASINS
MAY BE ENOUGH TO PUSH RIVERS WHICH DIDNT FLOOD SUNDAY TO FLOOD
LEVELS BY TUESDAY. THE BASINS I AM MOST CONCERNED ABOUT REMAIN THE
GRAND...CHARITON...PLATTE...WAKENDA CREEK...102
RIVER...THOMPSON...LITTLE PLATTE AS WELL AS MORE SUSCEPTIBLE
BLACKWATER AND SOUTH GRAND RIVERS.

GIVEN THE NOW LOW FFG AND EXPECTED QPF...WILL BE ISSUING A FLASH
FLOOD WATCH FOR A GOOD PORTION OF THE AREA. INITIALLY BIGGEST
QUESTIONS AND LOWEST CONFIDENCE REMAINS ON THE EXTREME SOUTHERN
PORTIONS OF THE WATCH...WHERE ONLY A FEW TENTHS OF AN INCH OF RAIN
HAS FALLEN SINCE SAT. HOWEVER...WOULD RATHER ERROR ON THE SIDE OF
CAUTION AS GUIDANCE HAS SHOWN THE TENDENCY TO OSCILLATE ON THE
PLACEMENT OF THE HEAVIEST QPF TONIGHT AND A SOUTHERN SHIFT MAY BE
POSSIBLE SHOULD SFC WARM FRONT BECOME REINFORCED FURTHER SOUTH THAN
CURRENTLY ANTICIPATED.  THIS WILL GIVE THE NEXT SHIFT OF FCSTERS
TIME TO PIN DOWN AND REDEFINE THE WATCH IF NECESSARY.

DUX

&&

.AVIATION...

FOR THE 18Z TAFS...COMPLEX AVIATION FORECAST FOR THE NEXT 18 TO 24
HOURS WITH THUNDER...LOW CIGS AND LOW VISIBILITY EXPECTED.
CONFIDENCE IS HIGH THAT ALL THREE TAF SITES WILL SEE PERIODS OF
RAIN...HEAVY AT TIMES...WHICH WILL REDUCE CIGS AND VISIBILITIES INTO
THE IFR RANGE. TSRA SHOULD STAY SOUTH OF STJ AND MAINLY IMPACT MCI
AND MKC. CONFIDENCE IS MEDIUM FOR TIMING OF HIGHEST IMPACT LOW CIGS
AND VISIBILITIES BUT THERE WILL LIKELY BE A PERIOD OF TIME FROM
TONIGHT THROUGH LATE TUESDAY MORNING THAT CIGS WILL BE BELOW 1K FT
AS TSRA ACTIVITY ENDS. CONFIDENCE DECREASES FOR TIMING OF WHEN THE
LOWER CIGS LIFT/MOVE OUT TUESDAY AS THERE IS SOME MODEL DIFFERENCE
IN FRONTAL POSITIONS AND ESPECIALLY LOW LEVEL MOISTURE. PREFER A
FASTER MOVEMENT OF THE FRONT AND QUICKER TRANSITION TO WESTERLY
WINDS. THIS SHOULD HELP RAISE CIGS A BIT BEFORE THE COLDER AIR ALOFT
MOVES IN...AFTER 18Z...AND HELPS REINFORCE THE LOWER CIGS.

CDB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 4 PM MONDAY TO 7 AM TUESDAY FOR MOZ012-
     MOZ013-MOZ020-MOZ021-MOZ022-MOZ028-MOZ029-MOZ030-MOZ037-
     MOZ038-MOZ043-MOZ044.

     FLASH FLOOD WATCH FROM 7 PM MONDAY TO NOON TUESDAY FOR MOZ004-
     MOZ005-MOZ006-MOZ007-MOZ008-MOZ014-MOZ015-MOZ016-MOZ017-
     MOZ023-MOZ024-MOZ025-MOZ031-MOZ032-MOZ033-MOZ039.

KS...FLASH FLOOD WATCH FROM 4 PM MONDAY TO 7 AM TUESDAY FOR KSZ025-
     KSZ057-KSZ102-KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, Mar 9, 12:51 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1251 PM CDT MON MAR 9 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1251 PM CDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT IS SLOWLY WORKING NORTH THROUGH SOUTHERN MISSOURI AND
KANSAS THIS AFTERNOON...WITH DEEPER MOISTURE AND INSTABILITY LAGGING
FURTHER SOUTH INTO OKLAHOMA. SHOWERS AND EMBEDDED THUNDERSTORMS HAVE
ALREADY DEVELOPED ACROSS SOUTHERN KANSAS...AND WILL MOVE INTO MUCH OF
THE OUTLOOK AREA THIS AFTERNOON. IF INSTABILITY MEASURES CAN INCREASE
RAPIDLY LATE THIS AFTERNOON AND EVENING...A FEW SEVERE THUNDERSTORMS
MAY BE POSSIBLE IN ANY STRONGER STORMS...GENERALLY SOUTH OF THE
MISSOURI RIVER...WITH HAIL THE PRIMARY THREAT. AN ISOLATED TORNADO
CANNOT BE RULED OUT...HOWEVER WOULD BE VERY UNLIKELY.

A MUCH MORE SIGNIFICANT THREAT WILL BE EXCESSIVE RAINFALL AND
FLOODING THIS EVENING THROUGH THE OVERNIGHT HOURS. RAINFALL RATES IN
EXCESS OF ONE INCH PER HOUR...WITH STORMS REPEATEDLY MOVING OVER THE
SAME AREA WILL LIKELY LEAD TO WIDESPREAD RAINFALL AMOUNTS IN THE 1 TO
2 INCH RANGE...WITH SOME AREAS RECEIVING UP TO OR IN EXCESS OF 3
INCHES. MUCH OF THIS RAIN WILL FALL OVER AREAS THAT RECEIVED HEAVY
RAIN THIS PAST WEEKEND...AND ON TOP OF NEARLY SATURATED GROUND. AS A
RESULT...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR A LARGE PORTION OF
THE OUTLOOK AREA THROUGH TUESDAY MORNING. IN ADDITION...EXTENSIVE
RIVER FLOODING CAN BE EXPECTED FOR THE NEXT SEVERAL DAYS DUE TO THE
RUNOFF FROM THIS EXCESSIVE RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS FROM OVERNIGHT WILL EXIT THE OUTLOOK AREA TUESDAY
MORNING...AS A COLD FRONT PUSHES INTO NORTHWEST MISSOURI. ADDITIONAL
THUNDERSTORM DEVELOPMENT AND POSSIBLE SEVERE WEATHER MAY OCCUR ALONG
AND AHEAD OF THIS STRONG COLD FRONT TUESDAY AFTERNOON ACROSS THE FAR
EASTERN PARTS OF THE OUTLOOK AREA. ANY THUNDERSTORMS THAT HAPPEN TO
DEVELOP IN THE OUTLOOK AREA WILL QUICKLY MOVE SOUTH AND EAST BY LATE
TUESDAY AFTERNOON.

BEHIND THIS STRONG COLD FRONT TUESDAY AFTERNOON...GUSTY NORTHWEST
WINDS WILL SURGE INTO NORTHERN MISSOURI. LOCATIONS NORTH OF THE
MISSOURI RIVER MAY EXPERIENCE STRONG SUSTAINED WINDS BETWEEN 20 AND
30 MPH...WITH GUSTS AS HIGH AS 45 MPH LATE TUESDAY AFTERNOON THROUGH
TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A BRIEF PERIOD LATE THIS
AFTERNOON AND EVENING ACROSS AREAS SOUTH OF INTERSTATE 70.

21

In the hours before

Local storm report, Mar 9, 12:48 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1248 PM CDT MON MAR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     3 NE LA PLATA           40.06N 92.45W
03/08/2009                   ADAIR              MO   DEPT OF HIGHWAYS

            NUMEROUS POWER POLES DOWN. TIME ESTIMATED. SUSPECTED HIGH
            WINDS IN DRYSLOT BEHIND LINE OF THUNDERSTORMS.

&&

ABAILEY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 1:59 AM CDTRiver Flood WarningEAXBuchanan25 hr
Mar 9, 3:34 AM CDTFlash Flood WatchEAXAdair, Andrew, Bates, Buchanan, Caldwell, Carroll and 27 more27 hr
Mar 9, 10:23 AM CDTRiver Flood WarningEAXPlatte59 hr
Mar 9, 10:23 AM CDTRiver Flood WarningEAXPlatte4 days
Mar 9, 1:22 PM CDTRiver Flood WarningEAXCarroll50 hr
Mar 9, 1:57 PM CDTRiver Flood WarningEAXCass, Henry, Johnson4 days
Mar 9, 1:57 PM CDTRiver Flood WarningEAXJohnson, Pettis54 hr
Mar 9, 1:57 PM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler20 hr
Mar 9, 1:57 PM CDTRiver Flood WarningEAXCarroll, Chariton6 days
Mar 9, 1:57 PM CDTRiver Flood WarningEAXHoward29 hr
Mar 9, 1:57 PM CDTRiver Flood WarningEAXBates, Cass, Henry68 hr

Nearby

River Flood Warnings in Missouri, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.